Quote from pkateRN
I'm a new grad RN who was hired into a palliative care/hospice unit at a VA hospital. I have no prior experience with hospice (or nursing in general) and was given very limited training in this area- only 4 days before I was on my own. Today I received a new admit who was given days to weeks. His sister was supposed to visit him on Sunday. The resident ordered morphine 2-4mg q2H PRN, and haldol 1-2mg PRN. I also called her to get ativan on board in case he needed it. At the beginning of shift, he was out of it but still able to answer yes or no questions. This gentleman was the yellowest man I've ever seen (think curry powder yellow). He had a hx of alcohol abuse and his liver and kidneys were completely shut down. I decided to give him the max dose of morphine and haldol every 2 hours on the dot because I didn't want him to experience any discomfort. He wasn't very responsive so it was hard for me to tell whether he needed more. After the first couple doses, he went from minimally responsive and very restless/moaning to almost totally non-responsive and fell into a deep sleep. I asked for advice from the other nurse, who thought it was better to err on the side of caution and keep giving him the morphine every 2 hours because he was still occasionally moaning. He received a total of 16mg of morphine, 6mg haldol and 0.5mg ativan from me during my 8 hour shift. By the time I gave report at midnight, he was apneic and only breathing once every 30 seconds or so. I can't help but think I sped up the process too fast since his body can't metabolize the morphine or haldol. What would you have done in this situation? Did I give him too much too fast, in essence shutting his respiratory system down within 8 hours? I know it was inevitable, but I am feeling intense guilt that his sister won't see him because she lives far away and thought he had at least the weekend. Should I have spaced out the doses/given him less when I saw he went into a deep sleep? He is my first dying patient and I'm still not sure how all of this is supposed to work.
Because you are practicing in a palliative inpatient unit you can do things a bit differently, more cautiously so that YOU are comfortable as well. That is important.
In the absence of agitation or restlessness, I would have held the haldol and observed. He IS in a controlled environment where you have immediate access to him and other support.
Should we presume that you decided on the dose of morphine because of his pain/relief history and recent trajectory?
If he is moaning then it is correct to assume that he has some discomfort. What is the nature of the pain? Is it physical, emotional, psychological, or spiritual? Do you have access to hospice for support? Use the PAINAD to assess your minimally responsive patients.
I like to put oxygen on them in situations like this, simply because
my intent is to promote comfort and not accelerate death.
In hospice care, 16 mg of IV morphine in a shift is NOT considered a huge dose. You are thinking along the correct lines for hospice care. How often do you get to check on your patients during the course of a shift? How many do you care for?
You did fine and had the patient's comfort as your first priority...GOOD JOB
First deaths are hard...we all learn a great deal from them!